Florida, 2004

Tropical Storm in Florida, September 25 to 27, 2004

September 25 to 27, 2004 · NWS JAX · 15 events in 15 counties and zones

15 tropical storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 25, 9:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 25, 9:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT SAT SEP 25 2004

...HURRICANE JEANNE TO AFFECT AREA SUNDAY INTO MONDAY MORNING...

.UPDATE...HAVE ISSUED FLOOD WATCH FOR ENTIRE AREA UNTIL NOON MONDAY
AS JEANNE IS EXPECTED TO TRACK ACROSS AREA POSSIBLY BRINGING
FLOODING RAINFALL. ALSO RIVER LEVELS REMAIN HIGH. WILL UPDATE INLAND
TROPICAL STORM/HURRICANE WIND WATCHES TO WARNINGS FOR NE FL AND ADD
AN INLAND TROPICAL STORM WIND WATCH FOR SE GA. TPC IS ADDING A
TROPICAL STORM WARNING NORTH OF ST AUGUSTINE TO ALTAMAHA SOUND GA.

&&

.MARINE...SEAS UP TO 8 FEET AT GRAYS REEF AND 13 FEET AT BOUY OFF
ST. AUGUSTINE WITH 21 FEET AT CANAVERAL EAST.  NE WINDS IN 25-30
KNOT RANGE.  WINDS AND SEAS WILL CONTINUE TO RISE AS JEANNE
APPROACHES.  NO CHANGES EXPECTED.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HUR WARNING ST.AUGUSTINE SOUTH.
     HUR WATCH NORTH OF ST.AUGUSTINE TO FERNANDINA BEACH.
     TROPICAL STORM WARNING NORTH OF ST. AUGUSTINE TO FERNANDINA
     BEACH.
     INLAND HUR WIND WARNING...PUTNAM...MARION.
     INLAND TS WIND WARNING BAKER...BRADFORD...COLUMBIA...GILCHRIST.
     HAMILTON...SUWANNEE...UNION...CLAY...ALACHUA.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...HUR WATCH ALTAMAHA SOUND TO FERNANDINA BEACH.
     TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     FLOOD WATCH UNTIL NOON MONDAY.
     INLAND TS WIND WATCH INTERIOR SE GA.
&&

MZ/MT
Hazardous weather outlook, Sep 25, 9:44 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EDT SAT SEP 25 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-261000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1044 AM EDT SAT SEP 25 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HURRICANE WARNING FROM ST. AUGUSTINE SOUTHWARD...
...TROPICAL STORM WARNING FROM NORTH OF ST. AUGUSTINE FLORIDA TO
   ALTAMAHA SOUND IN SOUTH GEORGIA...
...INLAND HURRICANE WIND WARNING FOR PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND
   UNION COUNTIES...
...HURRICANE WATCH FROM NORTH OF ST. AUGUSTINE FLORIDA TO ALTAMAHA
   SOUND IN SOUTH GEORGIA...
...INLAND TROPICAL WIND WATCH FOR APPLING...ATKINSON...BACON...
   BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF DAVIS...
   PIERCE...WARE AND WAYNE COUNTIES...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SLIGHT RISK OF SEVERE WEATHER LATE TODAY THROUGH SUNDAY NIGHT...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM HURRICANE JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HURRICANE JEANNE IS FORECAST MAKE LANDFALL ON THE FLORIDA EAST COAST
SATURDAY EVENING AND THEN MOVE INLAND ACROSS THE FLORIDA PENINSULA
AS SHE WEAKENS SUNDAY THROUGH EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SUNDAY NIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 tropical storm. Local standard time, as filed.

Tropical Storm, Alachua

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Alachua forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Baker

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Baker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

Tropical Storm, Bradford

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Bradford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

Tropical Storm, Clay

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Columbia

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Duval

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Duval forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Flagler

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Tropical Storm, Gilchrist

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Gilchrist forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

Tropical Storm, Hamilton

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Hamilton forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER

Hurricane "Jeanne"Hurricane "Jeanne" made landfall along the central Florida east coast, very near the location of Hurricane "Frances" some two weeks earlier. Like "Frances" this system moved west-northwest across central Florida and then northwestwards into southern Georgia. This motion once again brought the area into the periphery of the storm as north Florida and southeast Georgia experienced sustained tropical storm force winds with gusts to near hurricane force along the coast. Across the Suwannee Valley and portions of southeast Georgia sustained winds were higher than during "Frances" and rain once again resulted in flooding of many locations. The lowest local barometric pressure of 980.0 mb/28.94 in Hg was recorded in Ocala, Florida as the center moved to near the city. The lowest pressure readings across north Florida ranged from 980.0/28.94 in HG at Ocala Airport (KOCF) to 999.4 mb/29.51 in Hg at the National Ocean Systems (NOS) Tide Gage in Fernandina Beach, Florida. The lowest pressure readings across southeast Georgia ranged from 993.9 mb/29.35 in Hg at Douglas airport (KDQH) to 1001.4 mb/29.57 in Hg at Brunswick, Glynnco Airport (KBQK). Maximum sustained winds recorded were 48 knots/55 mph at the St. Augustine CMAN site (SAUF1) on the St. Augustine Pier. The peak gust was also recorded at SAUF1 with 65 knots/75 mph occurring on the 26th. Generally land stations (ASOS, AWOS III and mesonet stations) reported sustained winds of 30 to 50 mph with gusts of 40 to 60 mph. Tree blow down once again occurred in bands with roof and some structural damage with the most pronounced damage over the Suwannee Valley and southeast Georgia where "Frances" was not quite as severe. Most structural damage was associated with mobile homes and generally weakly constructed permanent structures. Several cases of large trees destroying manufactured homes were once again observed. One child was killed due to a tree fall.Wave heights of 20 feet were recorded across the coastal waters with tides running one to two and a half feet above astronomical tide levels on the open ocean. Tides three to four feet above astronomical occurred on the St. Johns River causing flooding in low lying areas. Extensive beach erosion once again occurred due to long duration of onshore winds both from "Jeanne" as well as a period of onshore flow preceding the event.Rainfall totals across north Florida and southeast Georgia generally ranged from 3 to 7 inches. The heaviest rainfall was once again over the Suwannee Valley and southeast georgia with Live Oak, Florida experiencing 10.88 inches of rain. Due to the already saturated conditions, sheet flooding, river flooding and road washouts again occurred with this event with Live Oak and southeast Georgia hard hit. Most rivers in the region returned to to flood stage and portions of Interstate 10 were again closed due to flooding.Tornadoes occurred across the coastal region; however, the tornado outbreak was not as extensive as with "Frances." The banded nature of the Tropical Storm wind damage again made it very difficult to differentiate between wind damage and tornado damage in subsequent storm damage surveys. No fatalities or injuries are believed to have occurred due to tornado touchdowns.Overall tree blow down, power outages and roadways blocked by trees were reported in most areas. In the heavy rainfall areas many dirt and secondary roads were once again left impassable.

Tropical Storm, Marion

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Marion forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Nassau

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Nassau forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Tropical Storm, Putnam

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Putnam forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, St. Johns

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
St. Johns forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Suwannee

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Suwannee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

Tropical Storm, Union

When
September 25, 12:00 PM EST to September 27, 6:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.044, -82.371 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Hamilton2004-09-2615MaleOutside/Open AreasDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420339, 5420340, 5420341, 5420342, 5420343, 5420344, 5420345, 5420346, 5420347, 5420348, 5420349, 5420350, 5420351, 5420352, 5420353.